Alert archive / Washington / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 1997, 6:20 PM PDT for Ferry County, Washington. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 6:20 PM PDT (01:20 UTC)
- Expired
- Jul 5, 1997, 7:15 PM PDT
- In force
- 55 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Ferry County, WA
The radar
The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:40 PM PDT | Hail 0.75 | Republic, WA | Newspaper reported 3/4 inch hail. Power outages on west side of town |
| Jul 5, 6:55 PM PDT | Thunderstorm Wind 80 | Republic, WA | Newspaper reported 80 mph wind. Trees down (aprox. 20) and power outages |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:30 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2956 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGEG 060122 RRA SVRGEG WAC019-060215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 620 PM PDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST WASHINGTON ...NORTHERN FERRY COUNTY A STRONG THUNDERSTORM WILL MOVE THROUGH THE COMMUNITY OF REPUBLIC BY 630 PM. THIS STORM COULD PRODUCE ONE INCH HAIL AND WIND GUSTS TO 55 MPHTHE THUNDERSTORM WILL CONTINUE TO MOVE TO THE NORTHEAST AND REACH THE TOWN OF CURLEW BY 700 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RJ/FRISBIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:40 PM PDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 5, 1:40 PM PDT, 4 hours 40 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 130 PM PDT SAT JUL 5 1997 GOOD EXAMPLE WHERE CAPE VALUES DO NOT PRODUCE TSTMS.. BUT SOMETHING NEEDS TO CONVERT THIS POTENTIAL ENERGY TO KINETIC. 15Z MESOETA PROGS KGEG MAX CAPE OF 1500 J/KG AT 23Z THIS AFTN.. BUT AT THE SAME TIME CIN VALUES STILL EXCEED 100 J/KG WITH LCL AT 750 MB AND LFC 660 MB. WHATS GOING TO PROVIDE ERN WA THAT EXTRA 90 MB LIFT? HAVE DOUBTS ABOUT SOLID MARINE PUSH ENTERING ERN WA EARLY EVE.. WITH GOOD SLY FLOW INDCD ON KATX 88D VAD WND PROFILER AND SFC WND AT KUIL RMNS SLY AT 19Z.. AREA OF WRN WA TSTMS HAVE MADE LTL EWD PROGRESS. H3 LEFT FNT QUAD OF JET PLACES BEST UPR LVL DIVERGENCE OVR PUGET SOUND AND NRN WA CASCADES. THIS RGN PROGGD BY 15Z MESO TO SHFT NWD INTO SRN BC AS VORT LOBE AXIS ROTATES NNE AND CONFIRMED ON STLT IMAGERY. MESO DVLPS SECONDARY UVV MAXIMAS TO FORM OVR THE BLUE MTNS AND NE WA MTNS. SFC MSTR CONVERGENCE NOT VRY IMPRESSIVE EITHER XCP FOR BLUE MTNS SHFTG TWDS KMLP. THIS IMPLIES THAT OROGRAPHICS MAY PROVIDE THAT EXTRA LIFT AND CONVERGENCE REQUIRED TO GET CONVECTION GOING.. AND THAT MAY LEAVE KGEG SHUTOUT ON MOST OF THE TS ACTVTY. BUT ONCE CONVECTION GETS GOING IN CWA.. IT WL GO QUICK WITH STORM TOPS APCHG 40K FEET. STG GUSTY WND AND FREQUENT LIGHTNING RMNS THE MAIN THREAT WITH HVY RAIN AND HAIL POTENTIAL MINIMAL. SUNDAY AND MON WL BE QUIET DAYS AS WLY FLOW BEHIND VORT LOBE DEEPENS MARINE INFLUENCE ON ERN WA. RESIDUAL MSTR FOR TNGTS CONVECTIVE ACTVTY MAY PRODUCE ISOLD AFTN SHRA BUT GENERALLY DRIER AND MUCH COOLER SUNDAY. MDLS MAY BE TOO PROGRESSIVE WITH NERN PAC LOW AND THAT MAY MEAN MORE RDG AMPLIFICATION OVER ERN WA/NRN ID ON MONDAY. WL RAISE TEMPS ABV MOS WITH ZERO POPS. FRISBIE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 054/075 048/080 3-00 CQV 055/078 048/084 4100 S86 055/073 045/079 41-0 COE 054/073 046/079 4100 WWP 053/071 044/078 5210 .GEG...NONE
In the hours before
Local storm report, Jul 5, 12:30 PM PDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1230 PM PDT SAT JUL 05 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM REPUBLIC WA WIND DAMAGE
07/05/97 FERRY TREES DOWN AND POWER
OUTAGES
0700 PM CURLEW WA WIND DAMAGE
07/05/97 FERRY TREES DOWN AND POWER
OUTAGESThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:29 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 61 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.